[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1978

Liver Disease and Vasculitis in a Patient Taking Cromolyn

Author Affiliations

From the Department of Medicine, Evanston (Ill) Hospital (Dr Rosenberg) and the US Air Force Medical Center, Wright Patterson Air Force Base, Ohio (Drs Edlow and Sneider). Dr Edlow is now with the Good Samaritan Hospital, Baltimore, and Dr Sneider is now with Eisenhower Medical Center, Palm Desert, Calif.

Arch Intern Med. 1978;138(6):989-991. doi:10.1001/archinte.1978.03630310071022
Abstract

Hypersensitivity reactions to cromolyn sodium occur rarely. On several occasions they have been associated with peripheral eosinophilia and granulomatous inflammation. Liver disease has not been reported previously as a complication of inhaled cromolyn. We describe here a woman in whom marked peripheral eosinophilia, liver disease, and systemic vasculitis developed while taking cromolyn and resolved or improved on discontinuation of the drug and treatment with corticosteroids. The liver disease was similar to primary biliary cirrhosis except that marked eosinophilic infiltration and granulomas were present initially. Studies of the patient's serum for binding of carbon 14-labeled cromolyn, the skin for deposits of the drug, and the circulating lymphocytes for stimulation by cromolyn failed to demonstrate any abnormalities. However, the elevated IgG and IgM levels, the positive rheumatoid factor and antimitochondrial antibody, and the reduced serum complement, which returned to normal on discontinuation of the drug therapy, suggests that immunologic mechanisms may have played a role in the pathogenesis of this patient's illness.

(Arch Intern Med 138:989-991, 1978)

×